Identification of Risk of QT Prolongation by Pharmacists When Conducting Medication Reviews in Residential Aged Care Settings: A Missed Opportunity?

Louise Christensen, J Rick Turner, Gregory M Peterson, Mark Naunton, Jackson Thomas, Kwang Choon Yee, Sam Kosari

Research output: Contribution to journalArticle

Abstract

QT interval prolongation is associated with torsade de pointes and sudden cardiac death. QT prolongation can be caused by many drugs that are commonly prescribed in elderly residential aged care populations. The aim of this study was to investigate the prevalence of use of QT-prolonging drugs and to identify interventions made by pharmacists to reduce the risk of QT prolongation when conducting medication reviews in aged care. A retrospective analysis of 400 medication reviews undertaken by Australian pharmacists in aged care settings was conducted. The assessment included the risk of QT prolongation due to prescribed medications and other risk factors and the recommendations made by pharmacists to reduce the risk of QT prolongation. There was a high prevalence of the use of QT-prolonging medication, with 23% of residents (92 out of 400) taking at least one medication with a known risk of QT prolongation. Amongst the 945 prescribed drugs with any risk of QT prolongation, antipsychotics were the most common (n = 246, 26%), followed by antidepressants (19%) and proton pump inhibitors (13%). There appeared to be low awareness amongst the pharmacists regarding the risk of QT prolongation with drugs. Out of 400 reviews, 66 residents were categorised as high risk and were taking at least one medication associated with QT prolongation; yet pharmacists intervened in only six instances (9%), mostly when two QT-prolonging medications were prescribed. There is a need to increase awareness amongst pharmacists conducting medication reviews regarding the risk factors associated with QT prolongation, and further education is generally needed in this area.

Original languageEnglish
Pages (from-to)1-9
Number of pages10
JournalJournal of Clinical Medicine
Volume8
Issue number11
DOIs
Publication statusPublished - 4 Nov 2019

Fingerprint

Pharmacists
Pharmaceutical Preparations
Torsades de Pointes
Proton Pump Inhibitors
Sudden Cardiac Death
Risk-Taking
Antidepressive Agents
Antipsychotic Agents
Education
Population

Cite this

@article{faf5680aa7ed4393b3981ca4b409ea89,
title = "Identification of Risk of QT Prolongation by Pharmacists When Conducting Medication Reviews in Residential Aged Care Settings: A Missed Opportunity?",
abstract = "QT interval prolongation is associated with torsade de pointes and sudden cardiac death. QT prolongation can be caused by many drugs that are commonly prescribed in elderly residential aged care populations. The aim of this study was to investigate the prevalence of use of QT-prolonging drugs and to identify interventions made by pharmacists to reduce the risk of QT prolongation when conducting medication reviews in aged care. A retrospective analysis of 400 medication reviews undertaken by Australian pharmacists in aged care settings was conducted. The assessment included the risk of QT prolongation due to prescribed medications and other risk factors and the recommendations made by pharmacists to reduce the risk of QT prolongation. There was a high prevalence of the use of QT-prolonging medication, with 23{\%} of residents (92 out of 400) taking at least one medication with a known risk of QT prolongation. Amongst the 945 prescribed drugs with any risk of QT prolongation, antipsychotics were the most common (n = 246, 26{\%}), followed by antidepressants (19{\%}) and proton pump inhibitors (13{\%}). There appeared to be low awareness amongst the pharmacists regarding the risk of QT prolongation with drugs. Out of 400 reviews, 66 residents were categorised as high risk and were taking at least one medication associated with QT prolongation; yet pharmacists intervened in only six instances (9{\%}), mostly when two QT-prolonging medications were prescribed. There is a need to increase awareness amongst pharmacists conducting medication reviews regarding the risk factors associated with QT prolongation, and further education is generally needed in this area.",
author = "Louise Christensen and Turner, {J Rick} and Peterson, {Gregory M} and Mark Naunton and Jackson Thomas and Yee, {Kwang Choon} and Sam Kosari",
year = "2019",
month = "11",
day = "4",
doi = "10.3390/jcm8111866",
language = "English",
volume = "8",
pages = "1--9",
journal = "Journal of Clinical Medicine",
issn = "2077-0383",
publisher = "Multidisciplinary Digital Publishing Institute (MDPI)",
number = "11",

}

TY - JOUR

T1 - Identification of Risk of QT Prolongation by Pharmacists When Conducting Medication Reviews in Residential Aged Care Settings: A Missed Opportunity?

AU - Christensen, Louise

AU - Turner, J Rick

AU - Peterson, Gregory M

AU - Naunton, Mark

AU - Thomas, Jackson

AU - Yee, Kwang Choon

AU - Kosari, Sam

PY - 2019/11/4

Y1 - 2019/11/4

N2 - QT interval prolongation is associated with torsade de pointes and sudden cardiac death. QT prolongation can be caused by many drugs that are commonly prescribed in elderly residential aged care populations. The aim of this study was to investigate the prevalence of use of QT-prolonging drugs and to identify interventions made by pharmacists to reduce the risk of QT prolongation when conducting medication reviews in aged care. A retrospective analysis of 400 medication reviews undertaken by Australian pharmacists in aged care settings was conducted. The assessment included the risk of QT prolongation due to prescribed medications and other risk factors and the recommendations made by pharmacists to reduce the risk of QT prolongation. There was a high prevalence of the use of QT-prolonging medication, with 23% of residents (92 out of 400) taking at least one medication with a known risk of QT prolongation. Amongst the 945 prescribed drugs with any risk of QT prolongation, antipsychotics were the most common (n = 246, 26%), followed by antidepressants (19%) and proton pump inhibitors (13%). There appeared to be low awareness amongst the pharmacists regarding the risk of QT prolongation with drugs. Out of 400 reviews, 66 residents were categorised as high risk and were taking at least one medication associated with QT prolongation; yet pharmacists intervened in only six instances (9%), mostly when two QT-prolonging medications were prescribed. There is a need to increase awareness amongst pharmacists conducting medication reviews regarding the risk factors associated with QT prolongation, and further education is generally needed in this area.

AB - QT interval prolongation is associated with torsade de pointes and sudden cardiac death. QT prolongation can be caused by many drugs that are commonly prescribed in elderly residential aged care populations. The aim of this study was to investigate the prevalence of use of QT-prolonging drugs and to identify interventions made by pharmacists to reduce the risk of QT prolongation when conducting medication reviews in aged care. A retrospective analysis of 400 medication reviews undertaken by Australian pharmacists in aged care settings was conducted. The assessment included the risk of QT prolongation due to prescribed medications and other risk factors and the recommendations made by pharmacists to reduce the risk of QT prolongation. There was a high prevalence of the use of QT-prolonging medication, with 23% of residents (92 out of 400) taking at least one medication with a known risk of QT prolongation. Amongst the 945 prescribed drugs with any risk of QT prolongation, antipsychotics were the most common (n = 246, 26%), followed by antidepressants (19%) and proton pump inhibitors (13%). There appeared to be low awareness amongst the pharmacists regarding the risk of QT prolongation with drugs. Out of 400 reviews, 66 residents were categorised as high risk and were taking at least one medication associated with QT prolongation; yet pharmacists intervened in only six instances (9%), mostly when two QT-prolonging medications were prescribed. There is a need to increase awareness amongst pharmacists conducting medication reviews regarding the risk factors associated with QT prolongation, and further education is generally needed in this area.

U2 - 10.3390/jcm8111866

DO - 10.3390/jcm8111866

M3 - Article

VL - 8

SP - 1

EP - 9

JO - Journal of Clinical Medicine

JF - Journal of Clinical Medicine

SN - 2077-0383

IS - 11

ER -